Florida, 2023

Damaging Wind in Florida, September 19, 2023

September 19, 2023 · NWS MFL · 1 event in 1 county or zone

A frontal boundary situated over Central Florida brought a warm and moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop scattered showers and thunderstorms over the area during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary situated over Central Florida brought a warm and moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop scattered showers and thunderstorms over the area during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 19, 2:23 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 19, 2:23 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
323 PM EDT Tue Sep 19 2023

...New LONG TERM...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1225 PM EDT Tue Sep 19 2023

A stalled boundary separates a moist airmass over southern
Florida from drier air over northern Florida. The boundary extends
over the Atlantic to a parent area of low pressure over the Great
Lakes and eastern Canada. As the parent low advances north and
east, the boundary will drift north allowing the deeper moisture
to become well-entrenched over much of Florida by mid-week. Very
broad high pressure will attempt to build in, particularly at the
mid-levels with the deamplification of the longwave trough that
has persisted over the eastern United States.

Sea breezes are expected to develop daily with plenty of moisture
to support shower and thunderstorm activity over land during the
afternoon and evening and a land breeze to help keep activity
going over the local waters during the overnights and early
mornings. Maximum temperatures will be in the upper 80s to lower
90s across the region with heat index values reaching into the
triple digits. Overnight low temperatures will dip into the 70s
though some portions of the Atlantic coast will remain near 80.
The largest relief in temperatures at times could be from rain-
cooled air in the evenings/early overnights.

The lack of flow to support quick storm motions means that the
risk of excessive rainfall continues to exist. The large amount of
coverage forecast between today and Wednesday will require
monitoring rainfall trends in case flooding develops or we reach
sufficient saturation to bring a Flood Watch into consideration.
Current forecast trends favor the higher accumulations over
Southwest Florida but those vulnerable urban sections of Southeast
Florida are also in play for excessive rainfall.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 323 PM EDT Tue Sep 19 2023

As subtropical ridging builds and establishes its position over the
far southern U.S. and Mexico regions, troughing will be enhanced
over the eastern Seaboard towards the end of the week and into the
weekend. A low pressure center will develop in response to the
deepening trough likely in the nearshore western Atlantic waters
near Georgia and the Carolinas by week's end. This low could become
cut off and thus progress very slowly northwards through the
weekend.

Since the low will be off to the north and east of our area, the
flow pattern will set up such that drier air gets filtered in across
the Florida Peninsula and this would decrease the widespread
potential for convective showers and thunderstorms Friday-Sunday.
However, the northerly flow will lead to cooler temperatures aloft
with 500mb temps approximately between -9 to -11C, which could bring
the potential for a few near severe or marginally severe storms over
the weekend. Mid-level lapse rates are anticipated to be weak as
instability will be largely favored in the low levels, but if there
is enough clearing then storms could grow quickly. Nonetheless,
expect less widespread convection for Fri-Sun with PoPs down to the
50-60% in general for those days.

The pattern for early next week to end the forecast period becomes
much more uncertain, but overall it looks to remain active as
guidance hints at flow shifting back out of the south and bringing
increased moisture return. Temperatures for the period are expected
to be in the upper 80s to low 90s for highs across the region and
low to mid 70s for lows.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM EDT Tue Sep 19 2023

Intermittent periods of sub-VFR as showers and thunderstorms
could impact terminals through the period. Convective focus will
shift inland though some cells could remain near the terminals
with the slow storm motion. Short-fused AMDs will likely be
necessary for IFR/LIFR at directly-impacted terminals.

&&

.MARINE...
Issued at 1225 PM EDT Tue Sep 19 2023

A moderate easterly wind regime is anticipated to prevail through
the middle of the week with wave heights forecast to remain
generally at or below 3 feet. A substantive coverage of convective
activity, including both showers and thunderstorms, is forecast
to persist through the week and potentially in the upcoming
weekend.

&&

.BEACHES...
Issued at 1225 PM EDT Tue Sep 19 2023

Although the residual NE swell is gradually subsiding over the
area, an elevated risk of rip currents is likely to persist for
the Atlantic beaches through the mid-week as easterly flow becomes
established.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  89  76  87 /  60  80  60  80
West Kendall     76  90  75  89 /  50  80  60  80
Opa-Locka        77  89  76  88 /  50  80  60  80
Homestead        77  88  76  88 /  60  80  60  80
Fort Lauderdale  77  88  76  86 /  60  80  70  80
N Ft Lauderdale  77  88  76  87 /  60  80  70  80
Pembroke Pines   77  88  76  87 /  50  80  60  80
West Palm Beach  76  88  74  86 /  60  80  70  80
Boca Raton       77  89  76  87 /  60  80  70  80
Naples           76  91  75  90 /  50  80  50  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Redman
AVIATION...RAG
Hazardous weather outlook, Sep 19, 2:32 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
332 PM EDT Tue Sep 19 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
332 PM EDT Tue Sep 19 2023

...Numerous Thunderstorms This Afternoon and Evening...
...Localized Flooding Possible - Metropolitan East Coast...
...Palm Beaches: High Rip Current Risk...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms will likely
develop this afternoon into the early evening hours. The strongest
thunderstorms could contain gusty winds and heavy downpours.

Flooding: Heavy downpours from thunderstorms could cause localized
flooding, particularly along recently soaked urban metropolitan
regions.

Heat: Heat indices peaking around 100 to 105 degrees will be
observed across many locations today.

Rip Currents: A high risk for rip currents will persist across the
Palm Beaches today, with a moderate risk for the Broward beaches.

Waterspouts: Isolated waterspout activity is possible over the local
waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon into next week. The strongest thunderstorms could
contain heavy downpours and gusty winds.

Peak heat indices will continue to be into the 100 to 105 range
through much of the upcoming week.

The rip current risk will remain high across the Palm Beaches into
early next week. Broward and Miami-Dade beaches will also see
elevated, and potentially high, rip current risks into early
portions of this upcoming week.

Towards the end of the week, there is potential for severe
thunderstorm development in association with an upper low developing
over the Gulf of Mexico.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Sep 19, 3:03 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Miami FL
403 PM EDT Tue Sep 19 2023

FLZ063-066-192030-
Hendry FL-Glades FL-
403 PM EDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of northeastern Hendry
and south central Glades Counties through 430 PM EDT...

At 402 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Moore Haven, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moore Haven, Montura and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2693 8100 2689 8100 2688 8097 2664 8103
      2665 8129 2694 8130
TIME...MOT...LOC 2002Z 191DEG 8KT 2676 8116

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GR
Local storm report, Sep 19, 3:21 PM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
421 PM EDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Waterspout       7 SE Palm Beach         26.64N 79.95W
09/19/2023                   AMZ650             FL   Trained Spotter

            ASOS observer at Palm Beach International
            Airport (PBI) reports waterspout offshore at
            4:12 PM. Location estimated from radar.

&&

NC
Special weather statement, Sep 19, 3:40 PM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Miami FL
440 PM EDT Tue Sep 19 2023

FLZ066-067-070-071-192115-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
440 PM EDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of central Collier,
southeastern Hendry, northern Broward and southwestern Palm Beach
Counties through 515 PM EDT...

At 440 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Cypress Seminole Reservation, or 28
miles southeast of Montura. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ave Maria, Golden Gate Estates, Rotenberger Wildlife Refuge,
Miccosukee Service Plaza, Hendry Correctional, Big Cypress Seminole
Reservation, Miccosukee Indian Reservation, Big Corkscrew Island,
Orangetree, Big Cypress National Preserve, South Blocks Golde,
Sunniland, Fakahatchee Strand State Preserve, Picayune Strand State
Forest, Bunker Hill, Intersection I-75 And Everglades Blvd, Miles
City and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2611 8073 2603 8108 2600 8159 2636 8157
      2648 8084 2633 8064
TIME...MOT...LOC 2040Z 157DEG 4KT 2629 8089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Sep 19, 4:15 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Miami FL
515 PM EDT Tue Sep 19 2023

FLZ066-067-069>071-192145-
Inland Broward County FL-Coastal Collier County FL-Hendry FL-
Inland Collier County FL-Inland Palm Beach County FL-
515 PM EDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of Collier,
southeastern Hendry, northern Broward and southwestern Palm Beach
Counties through 545 PM EDT...

At 515 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Miccosukee Indian Reservation, or 32 miles
south of Montura, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ave Maria, Golden Gate Estates, Immokalee, Orangetree, Copeland,
Hendry Correctional, Holey Land Wildlife Refuge, Big Cypress National
Preserve, Miccosukee Indian Reservation, Big Corkscrew Island, Royal
Palm Hammock, Rotenberger Wildlife Refuge, Miccosukee Service Plaza,
Big Cypress Seminole Reservation, West Toll Gate On Alligator Alley,
Fakahatchee Strand State Preserve, Bunker Hill, West Broward Rec.
Area On Alligator Alley, Intersection I-75 And Everglades Blvd and
Miles City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2611 8072 2590 8107 2599 8159 2614 8166
      2635 8161 2650 8151 2652 8081 2633 8064
TIME...MOT...LOC 2115Z 195DEG 8KT 2621 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Sep 19, 4:48 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Miami FL
548 PM EDT Tue Sep 19 2023

FLZ070-071-073-075-192215-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Inland Miami-Dade County FL-
548 PM EDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe, northern Miami-Dade and southern
Broward Counties through 615 PM EDT...

At 548 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Cypress National Preserve, or 16 miles
east of Chokoloskee, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Cypress National Preserve and Dade-Collier Training Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2574 8084 2579 8123 2609 8124 2613 8079
TIME...MOT...LOC 2148Z 226DEG 14KT 2589 8111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR
Special weather statement, Sep 19, 5:17 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Miami FL
617 PM EDT Tue Sep 19 2023

FLZ066-069>071-073-075-192245-
Inland Broward County FL-Coastal Collier County FL-Hendry FL-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
617 PM EDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southeastern
Collier, northern Mainland Monroe, northern Miami-Dade and southern
Broward Counties through 645 PM EDT...

At 616 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Dade-Collier Training Airport, or 28 miles
east of Chokoloskee, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Loop Road Ee Center, Big Cypress National Preserve, Fortymile Bend,
Dade-Collier Training Airport, Miccosukee Indian Reservation,
Miccosukee Service Plaza, Everglades National Park and West Broward
Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2576 8130 2627 8088 2605 8054 2578 8073
      2556 8096
TIME...MOT...LOC 2216Z 296DEG 27KT 2594 8092

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GR

The radar

The Miami radar (KAMX), 4 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
September 19, 6:55 PM EST
Where
Miami-Dade County, 0.69 mi S of Miami New Tamiami Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
25.640, -80.430

ASOS Station KTMB at Miami Kendall-Tamiami Executive Airport measured a wind gust of 52 knots / 60 mph as a severe thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141360.